DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20220410

Clinical and endoscopic features of pill-induced esophagitis

Dhruv Kumar M. Patel, Yash N. Panchal, Maitri M. Patel, Sanjay L. Rajput, Mukundkumar V. Patel, Mayank J. Patel

Abstract


Background: Medication can cause an injury in the esophagus by local and systemic effect, leading to esophagitis. Many such medications have been identified as a cause of pill-induced esophagitis. This study was performed to evaluate the clinical and endoscopic findings of pill-induced esophagitis.

Methods: This was retrospective observational study, conducted among patients diagnosed endoscopically with pill-induced esophagitis at Ansh gastroenterology clinic, Ahmedabad, India, from April 2017 to March 2021. The data of these patients were recorded in pre-designed case record form by evaluating their past medical records.

Results: Total 90 patients were diagnosed with pill-induced esophagitis. Retrosternal chest pain (68.9%), odynophagia (41.1%), dysphagia (25.6%), and epigastric pain (14.4%) were common clinical findings. The major culprit medications were antibiotics, and NSAIDs (non-steroidal anti-inflammatory drugs). Common esophageal endoscopic findings were ulcer (84.4%), erosion (17.8%), and active ulcer bleeding (12.2%). Kissing ulcers were observed in the majority (46.7%) of cases. The majority of ulcer and erosion were located in middle third of the esophagus. All the patients were recovered within 6 to 10 days after treatment with PPIs (proton pump inhibitors) and/or antacids, and withdrawal of the causative medication.

Conclusions: Pill-induced esophagitis commonly manifests as retrosternal chest pain, odynophagia and dysphagia, and endoscopy reveals kissing ulcer and erosion in the majority of cases. The condition can be treated with PPIs and/or antacids, and withdrawal of the offending medication.

 


Keywords


Pill, Esophagitis, Endoscopy, Kissing ulcer

Full Text:

PDF

References


Dumic I, Nordin T, Jecmenica M, Lalosevic M, Milosavljevic T, Milovanovic T. Gastrointestinal tract disorders in older age. Canadian Journal of Gastroenterology and Hepatology. 2019;2019.

Kaewdech A, Pattarapuntakul T, Sripongpun P. Amoxycillin-Clavulanic Acid-Induced Esophageal Ulcer: An Unusual Cause. Case Reports in Gastroenterology. 2020;14(3):472-6.

Logrippo S, Ricci G, Sestili M, Cespi M, Ferrara L, Palmieri GF et al. Oral drug therapy in elderly with dysphagia: between a rock and a hard place! Clinical interventions in Aging. 2017;12:241.

Lee MH, Lubner MG, Peebles JK, Hinshaw MA, Menias CO, Levine MS et al. Clinical, imaging, and pathologic features of conditions with combined esophageal and cutaneous manifestations. Radiographics. 2019;39(5):1411-34.

Allard FD, Stelow EB. Review of drug-induced injury in mucosal biopsies from the tubular gastrointestinal tract. Advances in anatomic pathology. 2019;26(3):151-70.

Katzka DA. Medication‐Induced Esophageal Injury. The Esophagus. 2021;728-35.

Kim SH, Jeong JB, Kim JW, Koh SJ, Kim BG, Lee KL et al. Clinical and endoscopic characteristics of drug-induced esophagitis. World Journal of Gastroenterology. 2014;20(31):10994.

Tageldin O, Shah V, Kalakota N, Lee H, Tadros M, Litynski J. Esophagus. In: Management of Occult GI Bleeding. 2021;65-82.

Bestari MB, Agustanti N, Abdurachman SA. Clindamycin-Induced Esophageal Injury: Is It an Underdiagnosed Entity? Clinical Medicine Insights: Case Reports. 2019;12:1179547619884055.

Ravich WJ. The Art of Endoscopic Dilation: Lessons Learned Over 4 Decades of Practice. Gastroenterology Clinics. 2021;50(4):737-50.

Hu SW, Chen AC, Wu SF. Drug-Induced Esophageal Ulcer in Adolescent Population: Experience at a Single Medical Center in Central Taiwan. Medicina. 2021;57(12):1286.

Rivero-Borrell de la Parra P, González-Cruz MÁ, Ferreiro-Marin A, Casaubón-Garcín PR. L-arginine-induced esophagitis, report of six cases. Boletín médico del Hospital Infantil de México. 2020;77(1):38-41.

Mannan R, Waters KM, Montgomery E. Drug-Induced Gastrointestinal Tract Injury. InPractical Gastrointestinal Pathology. 2021;267-87.

Namasivayam-MacDonald AM, Barbon CE, Steele CM. A review of swallow timing in the elderly. Physiology & behavior. 2018;184:12-26.

Boyce HW. Drug-induced esophageal damage: diseases of medical progress. Gastrointestinal endoscopy. 1998;47(6):547-50.

Roro GM, Folvik G, Louis L, Bane A. Drug-induced esophageal injuries with an atypical presentation mimicking acute coronary syndrome. BMC gastroenterology. 2021;21(1):1-4.

Tesic-Rajkovic S, Radovanovic-Dinic B. Lesions in the oral cavity and esophagus caused by prescribed drugs: A review. Biomedical papers of the Medical Faculty of the University Palacky, Olomouc, Czechoslovakia. 2021;11:12-4.

Arhinful JS, Arhinful B, Akins TA, Hossain S. Caffeine-Induced Severe Erosive Esophagitis. Cureus. 2021;13(7).

Kim GB, Jeong JJ, Park S, Ko JE, Ko SH, Kang HM, Lee GS. A large symmetrical esophageal ulcer caused by thermal and compressive injury from a solid foodstuff known as' Song-Pyen'. Korean Journal of Medicine. 2012;82(5):589-93.

Higuchi D, Sugawa C, Shah SH, Tokioka S, Lucas CE. Etiology, treatment, and outcome of esophageal ulcers: a 10-year experience in an urban emergency hospital. Journal of gastrointestinal surgery. 2003;7(7):836-42.

Syed M. Pill-induced oesophagitis. Postgraduate Medical Journal. 2020.

Patel DM, Patel MV, Rajput SL, Sharma KH. Pinpoint localized odynophagia (PLO) as a specific symptom of pill-induced oesophagitis (PIO) in the evaluation of acute retrosternal chest pain. Current drug safety. 2018;13(3):171-5.

Hasan MQ, Mondal NT, Perveen I, Islam MS, Sarker MK. Clinical and Endoscopic Characteristics of Medication Induced Esophageal Injury. Faridpur Medical College Journal. 2019;14(1):2-7.

Rutt AL, Wang CE. Reaction to Clindamycin Causing Laryngitis and Esophagitis. Ear, Nose & Throat Journal. 2021;100(6):437-8.

Zografos GN, Georgiadou D, Thomas D, Kaltsas G, Digalakis M. Drug-induced esophagitis. Diseases of the Esophagus. 2009;22(8):633-7.